Practice questions are an essential component of preparation for USMLE Step 1. However, when preparing for such an important test, it’s best to make sure you understand exactly why an answer is correct. A higher level of conceptual understanding will go a long way on the real exam! Here is a sample USMLE question with a breakdown of all the relevant information and answer choices:
A 32-year old woman with no significant medical history is brought to the emergency room for a 12-hour history of lethargy and altered mental status. She also reports subjective fevers, abdominal discomfort, and decreased urine output over the last two days. Her temperature is 38.5 C (101.3 F), BP 125/80, and pulse is 105. On exam, she has a scattered petechial rash and pitting edema to the ankles bilaterally. The patient has residual bleeding at the site where her blood is drawn. Lab values are shown below:
WBC: 6,000/mm3Hemoglobin: 9.0 g/dLSodium: 140 mEq/LPotassium: 3.8 mEq/LChloride: 102 mEq/LBicarbonate: 24 mEq/LBUN: 51 mg/dLCreatinine: 2.5 mg/dLGlucose: 95 mg/dLD-dimer: 0.2 mg/L (normal)
Peripheral blood smear shows schistocytes. Further lab studies would most likely show which of the following abnormalities?
Prothrombin Time/aPTT/Platelet Count/Bleeding Time
First, let’s consider demographics and clinical findings:
We’ll begin with the first sentence, which introduces a healthy, young woman. This is an important piece of information because it means her problem will probably not be related to a chronic condition or diagnosis associated with old age.
The question goes on to give the main symptoms of fever, decreased urine output, abdominal pain, and altered mental status. These symptoms indicate that this is a systemic disease, as we see evidence that multiple organ systems are involved. This particular grouping of symptoms (fever, renal insufficiency, neurological change) is important to be able to recognize, as we’ll see shortly. The vital signs confirm that the patient has a fever and has mild tachycardia, but there is nothing too remarkable here.
Moving on to the physical exam:
Our first finding is bilateral pitting edema to the ankles. This most likely fits in with the reported decreased urine output, likely secondary to an acute kidney injury. It is unlikely to be due to a DVT as the edema is bilateral. Other common causes of edema such as hypoalbuminemia, cirrhosis, and heart failure are also unlikely in a young, healthy patient with no risk factors. Our next finding of a scattered petechial rash should immediately be recognized as a cutaneous manifestation of thrombocytopenia. Prolonged bleeding at the site of the blood draw supports this conclusion.
Interpreting the lab values:
When working your way through longer question stems, it is important to be able to quickly identify the abnormal lab values, but also to know when a normal lab value contributes to the differential. In this case, the most significant findings are the low hemoglobin and platelets, high BUN/creatinine, and normal D-dimer values. We are also given the finding of schistocytes on peripheral blood smear.
Whenever low hemoglobin and platelets are found together, it is imperative that we consider the possibility of a consumptive thrombocytopenia leading to a hemolytic anemia. In other words, low platelet levels are caused by widespread platelet activation that in turn, shear RBC’s causing an anemia. The presence of schistocytes on peripheral smear confirms that the anemia is due to a consumptive thrombocytopenia, also known as a microangiopathic hemolytic anemia. As for the other lab values, an elevated BUN/Creatinine is consistent with the suspected AKI. A BUN/Cr ratio of >20 means the etiology is likely pre-renal. Finally, a normal D-dimer value indicates that there has not been significant activation of the coagulation cascade.
Putting it all together:
To summarize, we have a young, healthy 32-year old woman who presents with fevers, neurologic changes, renal insufficiency, and lab values concerning for a microangiopathic hemolytic anemia. For Step 1 purposes, the four need-to-know causes of a microangiopathic hemolytic are hemolytic uremic syndrome (HUS), thrombotic thrombocytopenic purpura (TTP), disseminated intravascular coagulation (DIC), and hemolysis with elevated liver enzymes and low platelets (HELLP syndrome). We can immediately eliminate HELLP syndrome, as our patient is not pregnant and HELLP is seen as a complication of pre-eclampsia. DIC partially fits this clinical scenario, however, it is also marked by widespread activation of the coagulation cascade, which would cause an increase in D-dimer. Our patient has a normal D-dimer level, making DIC unlikely. This leaves us with HUS and TTP, which present very similarly, but demographic information and patient history can be used to differentiate between them.
For Step 1, HUS will almost always present in a child who has eaten undercooked beef. HUS is more likely to present with a significant renal dysfunction and hematuria as well. TTP is more commonly seen in young or middle aged adults, fitting in with the clinical picture above. TTP is also more likely to present with neurological changes than HUS. Given the demographic of our patient and no history of eating undercooked beef, the diagnosis is most likely TTP. It is important to be able to recognize the pentad of neurologic and renal dysfunction, fever, thrombocytopenia, and anemia in a question stem. These symptoms should immediately make you think of HUS or TTP when seen on an exam!
TTP is caused by an inhibition or deficiency of ADAMSTS13, a protease that breaks down vWF multimers, leading to widespread platelet activation. There is no abnormal activation of the coagulation cascade in TTP. Accordingly, we expect the PT and aPTT to be normal, the platelet count to be low (consumptive thrombocytopenia), and the bleeding time, which is a measurement of platelet function, to be high. This brings us to answer choice ‘C’ as the correct answer!
For good practice, let’s review the other answer choices:
- A normal PT, aPTT, and platelet count with an increased bleeding time indicates an isolated platelet dysfunction. This would likely be caused by uremia or Glanzmann thromasthenia.
- An increased PT, aPTT, and bleeding time with a decreased platelet count indicate both widespread platelet and coagulation cascade activation. This is consistent with the lab findings of DIC.
- An increased PT and aPTT with normal platelet count and bleeding time indicates an isolated defect or inhibition of the coagulation cascade. This is most commonly seen due to warfarin administration, which will inhibit both clotting pathways, but has a greater affect on the extrinsic pathway (represented by PT).
E. An increased aPTT with a normal PT, platelet count, and bleeding time indicates an isolated intrinsic pathway defect. This can most notably be caused by Hemophilia A due to a defect in clotting factor VIII.